Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 60, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 15, 2017, 7:46 PM CDT for Lucas County, Marion County, Warren County, Iowa. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2017, 7:46 PM CDT (00:46 UTC)
- Expired
- Apr 15, 2017, 8:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Lucas County, IA, Marion County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 75 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 7:54 PM CDT | HAIL 1 | Melcher-Dallas, IA | TRAINED SPOTTER REPORTED REPORTED NICKEL TO QUARTER SIZED HAIL ON THE NORTH SIDE OF MELCHER-DALLAS. |
| Apr 15, 7:54 PM CDT | HAIL 1.25 | 6 Nne Lucas, IA | PUBLIC REPORTED HALF DOLLAR SIZED HAIL. IMAGE RELAYED BY WHOTV VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 5:05 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.8 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1821 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
477
WUUS53 KDMX 160046
SVRDMX
IAC117-125-181-160130-
/O.NEW.KDMX.SV.W.0060.170416T0046Z-170416T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
746 PM CDT SAT APR 15 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northern Lucas County in south central Iowa...
Southern Marion County in south central Iowa...
Southeastern Warren County in south central Iowa...
* Until 830 PM CDT.
* At 746 PM CDT, a severe thunderstorm was located 8 miles northwest
of Chariton, moving northeast at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Knoxville, Melcher-Dallas, Lacona, Lucas, Marysville and Knoxville
Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4101 9355 4114 9354 4122 9346 4133 9302
4120 9290 4116 9304 4116 9310 4114 9310
TIME...MOT...LOC 0046Z 242DEG 39KT 4110 9344
HAIL...1.00IN
WIND...<50MPH
$$
Cogil2 follow-up statements
229
WWUS53 KDMX 160112
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
812 PM CDT SAT APR 15 2017
IAC117-125-181-160130-
/O.CON.KDMX.SV.W.0060.000000T0000Z-170416T0130Z/
Lucas IA-Marion IA-Warren IA-
812 PM CDT SAT APR 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN LUCAS...SOUTHERN MARION AND SOUTHEASTERN WARREN
COUNTIES...
At 812 PM CDT, a severe thunderstorm was located near Knoxville,
moving northeast at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Knoxville, Melcher-Dallas, Marysville and Knoxville Municipal
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4106 9339 4116 9341 4126 9329 4133 9302
4120 9290 4116 9304 4116 9310 4114 9310
TIME...MOT...LOC 0112Z 242DEG 39KT 4123 9311
HAIL...1.00IN
WIND...<50MPH
$$
Cogil291
WWUS53 KDMX 160130
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
830 PM CDT SAT APR 15 2017
IAC117-125-181-160139-
/O.EXP.KDMX.SV.W.0060.000000T0000Z-170416T0130Z/
Lucas IA-Marion IA-Warren IA-
830 PM CDT SAT APR 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LUCAS...SOUTHERN
MARION AND SOUTHEASTERN WARREN COUNTIES WILL EXPIRE AT 830 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Iowa.
LAT...LON 4106 9339 4116 9341 4126 9329 4133 9302
4120 9290 4116 9304 4116 9310 4114 9310
TIME...MOT...LOC 0129Z 242DEG 39KT 4132 9290
$$
CogilWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 6:47 PM CDT, 59 minutes earlier.
Area forecast discussion, Apr 15, 6:47 PM CDT, 59 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 647 PM CDT Sat Apr 15 2017 ...Updated Aviation Discussion... .SHORT TERM.../Tonight through Sunday/ Issued at 353 PM CDT Sat Apr 15 2017 Message of the Day: Strong to Severe Thunderstorm Potential Hazards: Lightning, Large Hail, Damaging Winds Confidence: Medium Experimental GOES 16 vis/water vapor data picking up on small-scale MCV across northern Iowa...moving out of our area. Though uncapped, not enough energy/instability to push storms to severe levels across our north in the near-term. Clouds associated with this MCV have helped gunk up the warm sector all day...effectively nullifying any differential heating support. Subjective 20z sfc analysis places the initial trough axis boundary across NW Iowa into SE Nebraska...and shows another meso-low located over SE Nebraska. It is almost starting to appear as if any threat for severe wx will be driven by this low. SPC Mesoanalysis showing the best support of svr wx being drawn up with the instability axis associated low. 0-6km MUCAPE values reach around 2500 J/kg and there appears to be a pocket of 40 to 50 kt effective bulk shear being drawn into far southern/SW IA. Additionally, SPC mesoanalysis shows a surge of 8 to 8.5 C/km mid-level lapse rates. Low-level lapse rates are generally minimal...struggling to exceed 6 to 7 C/km. DCAPE values touch 1000 J/KG, and SPC Mesoanalysis points to elevated 0-1km effective helicity...though LCL heights are close to 1000m which is borderline. In all, am really focusing on far southern/SW Iowa for any severe threat. All modes cannot be ruled out, though large hail easily seems to be the primary threat. By 09z Sun, precip generally looks to be east of our area, with high pressure, notable dry air entrainment, and large-scale subsidence being ushered in advance of this sfc high. Sunday looks to be a very sunny day, with temperatures solidly in the 60s and gradually decreasing winds. .LONG TERM.../Sunday night through Saturday/ Issued at 353 PM CDT Sat Apr 15 2017 Zonal flow Sunday night will evolve to weak ridging on Monday, which will provide for plenty of sunshine and above normal temperatures. Stayed close to initial guidance for highs with 850mb temperatures ranging from 7 to 10C with return southerly flow winds across the state. Meanwhile, a shortwave trough that arrived on the Northwest Coast Sunday night will move eastward across the northern Rockies and be nearing the Red River of the North by early Tuesday. At the surface, a cold front will approach from the west. All models show that the cold front will pass through the area on Tuesday likely in the afternoon or evening. If it does pass during peak heating, this gives the best opportunity for severe weather as there are steep low-level lapse rates that would allow for strong updrafts along with low freezing and wet bulb zero heights for possible hail growth. While this cold front will clear rain chances for about 24 hours or so, another potent shortwave will begin to approach late Wednesday and early Thursday bringing showers and storms back into the state. Rain amounts will average between 0.5 and 1.5 inches. This shortwave will depart as a more amplified trough enters the Rockies and moves onto the Plains late this week and early next weekend. Timing and placement of the surface low differ between the Euro, GFS, and Canadian with the consensus at this point being that the low should stay south of Iowa. The best chance for any additional rain, therefore, looks to be over the southeastern half of the state. With continued chances of rain through next week, rivers will continue to be monitored for possible rises that may necessitate river flood watches and/or warnings. As for temperatures, above normal temperatures early in the week will transition in the wake of Tuesday's cold front downward and may be below climatological values by late next week and early next weekend. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 643 PM CDT Sat Apr 15 2017 Ongoing strong to severe storms may impact ALO and OTM TAF sites. DSM, MCW, and FOD still could see a storm or two move across the area but current radar trends, any convection remains well away from these TAF sites to leave out any mention other than VCTS. Certainly some brief IFR ceilings and visibility at ALO as the line of storms moves east through 02z. MVFR ceilings are possible behind the convection until around 06z. Winds mix enough Sunday afternoon to mention gusts. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Kotenberg LONG TERM...Ansorge AVIATION...Podrazik
Hazardous weather outlook, Apr 15, 3:55 PM CDT, 3 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 355 PM CDT Sat Apr 15 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-162100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 355 PM CDT Sat Apr 15 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A few severe thunderstorms are possible late this afternoon and into this evening. The primary threat is ping pong sized hail with a lesser threat being damaging wind gusts to 60 mph and perhaps an isolated tornado. Localized flash flooding is also a threat where rainfall from Friday and Saturday morning have created saturated soils, which could lead to increased runoff rates. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong thunderstorms are possible again early Tuesday into Tuesday night. Additional thunderstorms are possible by later Wednesday into early Thursday. Locally heavy rainfall is possible with each event. .SPOTTER INFORMATION STATEMENT... Spotter may be needed later this evening. Reports of any severe weather and rainfall amounts and their impacts would be greatly appreciated. Ansorge
In the hours before
Local storm report, Apr 15, 6:56 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
656 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL 4 NE KNOXVILLE 41.36N 93.04W
04/15/2017 E0.75 INCH MARION IA TRAINED SPOTTER
&&Local storm report, Apr 15, 6:59 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
659 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 2 NE LINCOLN 42.29N 92.66W
04/15/2017 E1.00 INCH TAMA IA PUBLIC
ALSO ESTIMATED WINDS OF 40 TO 50 MPH.
&&Local storm report, Apr 15, 7:22 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
722 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM HAIL LINCOLN 42.27N 92.69W
04/15/2017 E1.00 INCH TAMA IA PUBLIC
VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
&&Local storm report, Apr 15, 7:24 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
724 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL 1 S WOODBURN 41.00N 93.60W
04/15/2017 M1.00 INCH CLARKE IA TRAINED SPOTTER
TRAINED SPOTTER REPORTED QUARTER SIZED HAIL
COVERING HER YARD JUST SOUTH OF WOODBURN.
&&Local storm report, Apr 15, 7:32 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
732 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM HAIL MILO 41.29N 93.44W
04/15/2017 M1.00 INCH WARREN IA EMERGENCY MNGR
IN THE TOWN OF MILO.
0720 PM HAIL 3 WSW MILO 41.27N 93.48W
04/15/2017 M1.00 INCH WARREN IA EMERGENCY MNGR
180TH AND TRIPOLI.
&&Local storm report, Apr 15, 7:34 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
734 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM HAIL 1 NNW GILBERTVILLE 42.43N 92.22W
04/15/2017 M1.00 INCH BLACK HAWK IA TRAINED SPOTTER
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 7:02 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Tama | 58 min |
| Apr 15, 7:04 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 28 min |
| Apr 15, 7:07 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 53 min |
| Apr 15, 7:26 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek, Tama | 64 min |
| Apr 15, 7:49 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie | 43 min |
| Apr 15, 8:09 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek | 22 min |
| Apr 15, 10:23 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 52 min |
| Apr 15, 10:43 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 47 min |
| Apr 15, 11:14 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion | 20 min |
| Apr 15, 11:32 PM CDT | Special Weather Statement | DMX | Lucas, Mahaska, Marion, Monroe, Wapello | 73 min |
| Apr 16, 12:00 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 30 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.